Alert archive / Pennsylvania / Special Weather Statements in 2016

Special Weather Statement, NWS State College, PA

August 20, 2016Bedford County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 20, 2016, 12:50 PM EDT for Bedford County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 12:50 PM EDT (16:50 UTC)
Expired
Aug 20, 2016, 1:30 PM EDT
In force
40 min
Issued by
NWS State College, PA

County Bedford County, PA

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 4.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1270 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WWUS81 KCTP 201650
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1250 PM EDT SAT AUG 20 2016
 
PAZ033-034-201730-
BEDFORD PA-SOMERSET PA-
1250 PM EDT SAT AUG 20 2016

...SPECIAL WEATHER STATEMENT...

AT 1248 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CENTRAL CITY...MOVING SLOWLY NORTHEAST AT 5 MPH.

A BRIEF 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN IS EXPECTED.
PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ST. CLAIRSVILLE...OSTERBURG...OGLETOWN...PLEASANTVILLE...
SCHELLSBURG...NEW PARIS AND CENTRAL CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN STATE COLLEGE PA.

&&

LAT...LON 4008 7882 4024 7873 4024 7866 4026 7864
      4020 7845 4002 7868
TIME...MOT...LOC 1648Z 209DEG 5KT 4012 7871 

$$

LAMBERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 20, 11:33 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 20, 11:33 AM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service State College PA
1133 AM EDT SAT AUG 20 2016

.SYNOPSIS...
Warm and humid weather will continue today with mainly isolated
mid to late afternoon thunderstorms across the northern and
western mountains of the state. A cold front will push through the
region on Sunday, followed by a cooler airmass with much lower
humidity. The drier and cooler air will make it very comfortable
for much of the upcoming week. The next significant chance for
rain won't arrive late Thursday or Friday.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Spotty mid morning showers/TSRA across the northern and western
mtns of the state dissipated a few hours after sunrise as vertical
mixing dampened the enhanced southerly llvl jet.

For the remainder of the day...low-mid lvl instability/cape will
ramp up...but relatively warm air aloft and anticyclonic flow
without a well-defined trigger for focused mesoscale lift will an
environment for isolated to scattered terrain driven mid to late
afternoon tsra.

Cu field is blossoming across the northern and western mtns
attm...but the clouds are not deep enough to support any rain thus
far.

14Z HRRR shows some isolated to widely scattered pulse type
showers/tsra to the NW of an I-99 Rt 220 corridor between
17-21Z...followed by a partly cloudy/muggy and rain-free evening.

Hourly and max temps for the rest of today were just slightly
modified...and will range from the l-m 80s across the mtns...to
the upper 80s throughout the Susquehanna Valley.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Long wave upper trough is now forecast to be a little
stronger/deeper and height falls should a bit more than prev
forecasts had indicated. This will add a bit of excitement to the
forecast for Sunday - as SPC has bumped the eastern half of the
CWA into a MRGL risk for svr wx. This seems well-placed as showers
and clouds will likely arrive late tonight in the west - when
severe convection is contra-indicated because the area will be
more stable in the morning without solar help. Previous shifts
picked up on the threat for severe on Sunday and I have mentioned
tstms with gusty winds for the afternoon in the east. Morning
clouds could extend farther to the east and reduce the svr threat.
PWATs will still top out near 2.2 inches in a narrow swath along
the front, but will be a broad 1.5 inches late tonight and Sunday
morning. This could allow for some heavy rain, but the progressive
trough and expected storm motion ~30kts will keep the threat of
flooding very low. A gully may get washed, but nothing more than
nuisance stuff.

Timing of the exit of the storms seems to be pretty solid at
before noon in the NW and ~sunset in the far eastern zones.
Therefore, it may get pretty nice and only a little breezy in the
afternoon in the western part of the area. The cool air and
cyclonic flow in the wake of the front may generate some showers
off the lakes later in the afternoon and Sun night. Temps get
pretty cool Sun night with lots of 50s and l60s. This will make
the requisite valley fog - but the drying before sunset will keep
the fog from being too widespread and keep it mainly in the
valleys and in the east where they probably won't have a chance
to dry out before it clears and cools in the evening.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Upper ridging and a large area of sfc high pressure (1024-1028
mb) will build east into the state for much of next week bringing
a refreshing change to below normal temps and PWATs for Monday and
Tuesday. Then a gradual rebound occurs toward normal temps and
humidity for the second half of the week as the center of the sfc
high drifts off the Mid Atlantic coast.

The next chance of showers will accompany a weakening/shearing
cfront on Friday.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
15Z TAFS to reflect just some minor changes to wind speed and
direction. Expect a sct MVFR cu deck to grow vertically and become
bkn at times for several hours during the mid to late
afternoon hours...with isolated to scattered across the mtns of
northern and western PA. Elsewhere...look for dry/VFR conditions
with scattered cu based between 3.5 and 4.5 kft agl.

Layered clouds and the chance for showers and embedded low-topped
tsra will increase/advance east across the region late tonight
through the mid morning hours Sunday.

A strong cold front will push through the west early Sunday
afternoon...reaching the Susq Valley between 19-21Z. Moderately
strong southerly llvl wind field...combined with abundant moisture
and pockets of robust instability ahead of a strong cold front
will bring frequent showers and scattered strong TSRA with brief
periods of very heavy rain...frequent lightning and perhaps some
highly localized 40-50kt wind gusts.

A return to dry weather and VFR conditions Sunday evening/Monday
that will continue right into Thursday.

Outlook...

Sun...Restrictions likely with sct-nmrs Tstms/cold fropa.

Mon...No sig wx expected.

Tue-Wed...Patchy AM fog possible.

&&

.EQUIPMENT...
The KCCX radar remains down for preventative maintenance, panel
replacement and radome painting.

The radar is expected to be running on Sunday, but may need to be
taken off line again Monday to finish the work.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo
LONG TERM...Dangelo/Lambert
AVIATION...Lambert/Martin
EQUIPMENT...Lambert
Hazardous weather outlook, Aug 20, 3:09 AM EDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
309 AM EDT SAT AUG 20 2016

PAZ004>006-010>012-017-018-024-025-033-034-210715-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
309 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ019-026>028-035>037-041-042-045-046-049>053-056>059-063>066-
210715-
SOUTHERN CENTRE-HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
309 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL ARE
POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 12:50 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1250 PM EDT SAT AUG 20 2016

PAZ033-034-201730-
BEDFORD PA-SOMERSET PA-
1250 PM EDT SAT AUG 20 2016

...SPECIAL WEATHER STATEMENT...

AT 1248 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CENTRAL CITY...MOVING SLOWLY NORTHEAST AT 5 MPH.

A BRIEF 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN IS EXPECTED.
PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ST. CLAIRSVILLE...OSTERBURG...OGLETOWN...PLEASANTVILLE...
SCHELLSBURG...NEW PARIS AND CENTRAL CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN STATE COLLEGE PA.

&&

LAT...LON 4008 7882 4024 7873 4024 7866 4026 7864
      4020 7845 4002 7868
TIME...MOT...LOC 1648Z 209DEG 5KT 4012 7871

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:57 PM EDTSpecial Weather StatementCTPCameron33 min
Aug 20, 5:29 PM EDTSpecial Weather StatementCTPPotter31 min
Aug 20, 5:59 PM EDTSpecial Weather StatementCTPPotter46 min

Nearby

Special Weather Statements in Pennsylvania, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.